Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS Tallahassee, FL

May 12, 2001Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2001, 4:31 PM EDT for Taylor County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2001, 4:31 PM EDT (20:31 UTC)
Expired
May 12, 2001, 5:15 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 68 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 122031
SVRTLH
FLC123-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAYLOR COUNTY IN FLORIDA

* UNTIL 515 PM EDT...

* AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES WEST OF SECOTAN...OR
  ABOUT 9 MILES NORTHWEST OF PERRY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SECOTAN...SHADY GROVE BY 440 PM EDT...
  BOYD...LAKE BIRD BY 445 PM EDT...
  PERRY BY 450 PM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


LAT...LON 3027 8380 3009 8378 3010 8342 3029 8349

.END

5-MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:15 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 12, 1:15 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM EDT SAT MAY 12 2001

17Z MSAS SURFACE ANALYSIS SHOWS E-W RIDGE FROM GULF COAST STATES
INTO ATLANTIC. COLD FRONT FROM CNTRL APPALACHIANS THRU TN INTO  SRN
PLAINS MAKING STEADY PROGRESS SEWD. VISIBLE SATELLITE LOOPS SHOW SEA
BREEZE CU FORMING JUST INLAND OF TAYLOR & DIXIE CTY COAST. OTHER
FEATURES WERE LINE OF TCU FORMING ALONG OUTFLOW BNDRY FROM MAI TO
JUST E OF BBG (BAINBRIDGE) GA...AND LOW/MID CLOUDS OVER PORTIONS OF
SE AL INTO SW/CNTRL GA. SCT SHWRS/ISOLD TSTMS PER KTLH 88D SLOWLY
MOVING EWD ALONG A LINE FROM N OF DHN TO ABY TO NE OF TIFT CTY...AS
WELL AS A FEW TSTMS ALONG AFOREMENTION BNDRY JUST N OF TLH. TEMPS
OUTSIDE PCPN AREAS RISING INTO THE LOWER-MID 80S & WINDS WERE
VARIABLE LESS THAN 10 MPH...EXCEPT SWLY NEAR BIG BEND COAST AS SEA
BREEZE PUSHES INLAND.

12Z MODELS IN GOOD AGREEMENT W/ LOCATION/STRENGTH OF SYNOPTIC
FEATURES THIS FCST CYCLE. IN THE MID/UPPER LEVELS...TROUGH OVER THE
GREAT LAKES/OH VALLEY SHIFTS EWD TO MID-ATLANTIC/NEW ENGLAND AS
BROAD RIDGE OVER WRN CONUS ADVANCES INTO THE PLAINS STATES. AT THE
SURFACE...COLD FRONT MAKES FURTHER INROADS SE INTO SERN CONUS W/ NGM
(PREFERRED SOLUTION) FASTER THAN ETA WHICH LAGS FRONT OVER NRN CWFA
AT 12Z SUNDAY. EXPECT SCT CONVECTION ONGOING AT PRESS TIME AS SEA
BREEZE FRONT INTERACTS W/ OUTFLOW BNDRYS FROM ACTIVITY OVER NRN
AREAS. CANNOT RULE OUT A FEW STRONG STORMS W/ HAIL LATE THIS AFTN
THRU EARLY EVENING DUE TO MUCAPES FROM 2000-2500 J/KG & RELATIVELY
STEEP LAPSE RATES. SHWRS/TSTMS SHOULD DIMINISH OVERNIGHT FROM NW TO
SE AS THE COLD FRONT MOVES INTO THE CWFA OVERNIGHT. HIGH PRESSURE
OVER THE MIDWEST SETTLES SWD & TAKES RESIDENCE OVER THE SERN CONUS
SUNDAY NIGHT & MON. MUCH DRIER AIR FILTERS INTO THE CWFA SUNDAY AFTN
AS MEAN RH VALUES DROP TO 30% OR LESS MONDAY MORNING. WILL KEEP
CHANCE POPS GOING (30-40%) FIRST PERIOD...THEN NIL SUNDAY THRU
MONDAY NIGHT. FAVORED FWC POPS OVER FAN/MAV...AND FWC TEMPS.

LATEST MRF HAS SURFACE RIDGE OVER GULF STATES WEAKENING &
RETROGRADING SWWD AS SHORTWAVE/FRONT ON E SIDE OF PLAINS MID/UPPER
RIDGE RIDES SWD INTO CWFA LATE WED...EXITING THURSDAY NIGHT. LOOKS
DRY FRIDAY...W/ NEXT CHANCE OF RAIN SATURDAY NIGHT & SUNDAY AS
ANOTHER FRONT APPROACHES THE CWFA FROM THE NW. TEMPS WILL AVERAGE
NEAR CLIMO THRU THE EXTENDED PERIOD.

WINDS VEER FROM SW TO NW & INCREASE AS FRONT DROPS SEWD ACROSS THE
WATERS OVERNIGHT W/ CONVECTION ENDING AFTER WIND SHIFT. MODERATE NLY
WINDS SUNDAY BECOME GUSTY NELY SUNDAY NIGHT & MONDAY...POSSIBLY AT
SCEC LEVELS AS PRESSURE GRADIENT TIGHTENS. WINDS & SEAS DIMINISH BY
MID WEEK AS SURFACE RIDGE SETTLES OVER THE MARINE AREA.

A FIRE WEATHER WATCH WILL BE ISSUED FOR SUNDAY AFTN AS INCREASING
SUBSIDENCE ALLOWS MIN RH VALUES OF 30-35% FOR MARGINAL DURATIONS.
RED FLAG CONDITIONS LOOM ON THE HORIZON FOR MONDAY.

PRELIM CCF...
TLH UU 060/087 053/088 4-00
PFN UU 065/085 061/083 4-00
DHN UU 063/085 058/086 3000
ABY UU 062/085 055/087 3000
VLD UU 062/087 054/088 4-00

.TLH...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH ALL BUT THE IMMEDIATE COAST SUNDAY AFTN.

MAJ

In the hours before

Special weather statement, May 12, 11:00 AM EDT, 5 hours 31 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT SAT MAY 12 2001

SCATTERED SHOWERS AND STORMS WERE OCCURRING OVER PORTIONS OF
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA THIS MORNING. OUTFLOW
BOUNDARIES FROM THIS ACTIVITY WILL MIGRATE SOUTH AND INTERACT WITH AN
ACTIVE SEA BREEZE FRONT TO PRODUCE SCATTERED THUNDERSTORMS BY MID
AFTERNOON OVER MUCH OF THE FLORIDA BIG BEND AND EASTERN FLORIDA
PANHANDLE...AND INTO EXTREME SOUTHEAST ALABAMA...AND SOUTHWEST AND
SOUTH CENTRAL GEORGIA BY THIS EVENING.

WITH INCREASING INSTABILITY...A FEW OF THE STORMS MAY APPROACH SEVERE
LIMITS WITH THE POTENTIAL FOR LARGE HAIL. DUE TO WEAK STEERING WINDS
ALOFT...HEAVY RAINS MAY CAUSE LOCALIZED FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. A COLD FRONT WILL PUSH SOUTHEAST INTO THE AREA
TONIGHT...WITH SHOWERS AND THUNDERSTORMS DIMINISHING LATER THIS
EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH EARLY
EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAWA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.